Warning: may not cause constipation.
October 4, 2010 1:45 PM Subscribe
My iron supplement is giving me diarrhea. WTF and what do I do? (semi-grossness inside)
posted by anonymous to health & fitness (13 answers total) 1 user marked this as a favorite
I've been taking iron (ferrous sulphate) supplements for the past week due to iron deficient anemia. My doctor warned me that it would probably cause constipation. I wasn't too worried since I am a fairly prolific crapper already - I eat a healthy vegetarian diet, so lots of fiber, am physically active and like my coffee - but instead I have had diarrhea for the past week. As in, floaty not very solid crap like 8 times a day. This is no fun.
According to Google this can be a side effect of iron supplements. I know YANAD but I have questions:
1. Should I go back to my doctor about this? I would have to pay and want to avoid this if I can. Will the diarrhea affect my absorption of the iron?
2. My doctor said the constipation would go away once my body got used to the iron. Will this happen with the diarrhea too?
3. What can I do to stop crapping in the meantime? Would taking Immodium/Pepto-Bismal/Tylenol #1 be a bad idea? Are there any (vegetarian) changes to my diet that could slow things down?
BTW, if it matters, I'm taking the iron pill every morning right before breakfast with a glass of orange juice, as my doctor recommended. Also, not taking the iron is not an option (my anemia is making me exhausted and miserable and my doctor said supplements will get my iron levels back up much faster than just dietary changes) nor is eating meat (I've been vegetarian for so long the thought of eating it disgusts me).